Alert archive / Alabama / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 150, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Dec 24, 1997, 6:12 AM CST for Geneva County, Alabama; Holmes County, Florida. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Dec 24, 1997, 6:12 AM CST (12:12 UTC)
- Expired
- Dec 24, 1997, 7:15 AM CST
- In force
- 63 min
- Issued by
- NWS Tallahassee, FL
- Area
- Whole counties
Counties Geneva County, AL, Holmes County, FL
The radar
The Eglin Afb radar (KEVX), 47 km from the middle of the area, began a volume at 12:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 24, 6:39 AM CST | Tornado F1 | Eunola, AL | Tornado touchdown one mile east of Geneva at the intersection of County Roads 4 and 6 damaging 6 to 10 residences. 10 to 15 homes and trailers damaged on J.P. Jones Road near Oak Grove. Numerous trees and power lines down. Considerable damage to Christmas de |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 0.2 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 257 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 517 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 236 m²/s²
- 0-3 km storm-relative helicity
- 355 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KTLH 241215 RRA SVRTLH ALC061-FLC059-241315- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TALLAHASSEE FL 712 AM EST (612 AM CST) WED DEC 24 1997 THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 815 AM EST (715 AM CST) FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN SOUTHEAST ALABAMA ...GENEVA COUNTY IN NORTHWEST FLORIDA ...EXTREME NORTHWESTERN HOLMES COUNTY AT 6:12 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM DEVELOPING OVER EXTREME NORTHEASTERN WALTON COUNTY MOVING INTO EXTREME NORTHWESTERN HOLMES COUNTY. THIS STORM WILL MOVE NORTHEAST AT 40 MPH ACROSS EXTREME NORTHWESTERN HOLMES COUNTY THROUGH 6:20 AM CST...AND INTO GENEVA COUNTY ALABAMA. THIS STORM SHOULD REACH THE CITY OF GENEVA BETWEEN 6:25 AM AND 6:30 AM CST. SEVERE THUNDERSTORMS PRODUCE WINDS OF 58 MPH OR HIGHER... LARGE HAIL... DANGEROUS LIGHTNING AND VERY HEAVY RAIN. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE ADVANCE WARNING. IF YOU ARE IN THE PATH OF THIS STORM... GO TO A SAFE PLACE IMMEDIATELY.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 24, 2:37 AM CST, 3 hours 35 minutes earlier.
Area forecast discussion, Dec 24, 2:37 AM CST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 330 AM EST WED DEC 24 1997 MDLS IN XCLNT AGREEMENT AS TO EVOLUTION OF WX FEATURES DURG NXT 36 HRS. MID/UPR LO CURRENTLY OVR TX/OK WILL BE KICKED NE TODAY BY NEXT IN SERIES OF STG SRN STREAM S/WVS DIVING S ACRS GT BASIN. THIS LO WILL REACH THE LWR OH VLY THIS EVE AND WILL OPEN UP OVR ERN GT LAKES ON XMAS MORNING. THE STG QG FORCG AND UPR SUPPORT FOR TSRA ASSOCD WITH THIS MID/UPR LO WILL REMAIN WELL TO OUR NW AS IT LIFTS NE TODAY. MEANWHILE...NEXT IN A PROCESSION OF CLOSED MID/UPR LOWS WILL FORM OVR GT BASIN TODAY AND MOV OVR SWRN STATES THURSDAY. HOWEVER...UNLIKE ITS PREDECESSORS...THIS LO WILL HAVE TO WAIT AWHILE FOR ITS KICKER AND AS A RESULT MOST OF SERN STATES WILL REMAIN IN SW FLO ALOFT THRU END OF PD. AT THE SFC...WMFNT RUNNING E/W ACRS FL PNHNDL/BIG BEND IS FINALLY MAKING SOME SLO NWD PROGRESS AT PRESS TIME. IN THE SHORT TERM... AREAS OF DENSE FOG WILL CONTINUE OVR SE AL/SW GA...BUT DO NOT THINK NPW IS NEEDED FOR FL PART OF FCST AREA AS VSBY CONTINUES TO IMPROVE. EXPC THIS BNDRY TO MOV N INTO E CNTRL AL/CNTRL GA BY LATE MORNING AS CDFNT APCHS FM W THIS AFTN...WHICH BRINGS US TO A FCST PROBLEM. EVEN THO MDLS SEEM TO BE IN GOOD AGREEMENT...FAN AND FWC GUIDANCE ARE LIKE NIGHT AND DAY AS TO PRECIP CHC FOR TODAY. THE CRUX OF THE PROBLEM WILL BE THE AMT OF TSRA ALG AND AHD OF CDFNT AS IT MOVS EWD INTO FL PNHNDL BY THIS EVE. IR SATL IMAGERY SUGGESTS THAT MOST OF THE PRECIP OVR ERN LA/MS IS LIFTING NEWD...A TREND SUPPORTED BY MDLS SHOWING BEST UPR SUPPORT MOVG IN THAT DIRECTION. EVEN THO CDFNT SHOULD WEAKEN SOMEWHAT LATER TODAY AND INSTABILITY WILL BE FAIRLY LOW...WE SHOULD STILL SEE SOME SHRA/TSRA AHD OF THIS BNDRY. FOR NOW...WOULD BE IN FAVOR OF SPLITTING THE DIFFERENCE BETWEEN THE 30/40 PCT ON FWC AND THE 80/90 PCT ON THE FAN AND KEEPING A LIKELY CHC (60 PCT?) OF PRECIP. MOST OF FCST AREA IS UNDER SLGT SVR RISK...ALTHO SHEAR WILL WEAKEN LATER TODAY. WILL NOT ARGUE MUCH ABOUT TEMPS. EXPC CDFNT TO SLOW DOWN TONITE BUT STILL MAKE IT E OF FCST AREA BY 12Z THU WITH CLDS BREAKING UP BY AFTN. MOORE
In the hours before
Special weather statement, Dec 24, 5:00 AM CST, 1 hour 12 minutes before
ALZ065>069-FLZ007-009>015-017>019-026>029-034-039-GAZ121>131- 142>148-155>161-GMZ750-755-770-775-241305- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 600 AM EST WED DEC 24 1997 ...DENSE FOG ADVISORY REMAINS IN EFFECT FOR SOUTHEAST ALABAMA THIS MORNING... ...THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS TODAY ACROSS SOUTHEAST ALABAMA...SOUTHWEST GEORGIA...AND THE FLORIDA PANHANDLE AND BIG BEND... A WARM FRONT ALONG THE FLORIDA BORDER WILL LIFT NORTH ACROSS SOUTHEAST ALABAMA AND SOUTHWEST GEORGIA. TO THE NORTH OF THIS FRONT...AREAS OF DENSE FOG WILL PERSIST THROUGH MID TO LATE MORNING. VISIBILITY WILL BE RESTRICTED TO ONE QUARTER MILE IN MANY LOCATIONS ACROSS SOUTHEAST ALABAMA AND SOUTHWEST GEORGIA UNTIL THE WARM FRONT PASSES AND THE FOG LIFTS. THUNDERSTORMS WILL DEVELOP THIS MORNING IN THE UNSTABLE AIR MASS TO THE SOUTH OF THE WARM FRONT AND OUT AHEAD OF A COLD FRONT APPROACHING FROM THE MISSISSIPPI DELTA REGION. ALTHOUGH WIND SHEAR WILL GRADUALLY DIMINISH ACROSS OUR REGION LATER TODAY...ENOUGH WIND SHEAR WILL REMAIN TO PROVIDE THE POTENTIAL FOR DAMAGING WIND GUSTS IN SOME OF THE STRONGER THUNDERSTORMS. THE COLD FRONT WILL MOVE ACROSS THE REGION LATER THIS EVENING AND THUNDERSTORMS WILL MOVE AWAY TO THE EAST. SPOTTER ACTIVATION IS POSSIBLE THROUGH THIS EVENING.
Special weather statement, Dec 24, 5:08 AM CST, 1 hour 4 minutes before
ALZ065>069-FLZ007-009>015-017>019-026>029-034-039-GAZ121>131- 142>148-155>161-GMZ750-755-770-775-241305- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 600 AM EST WED DEC 24 1997 ...DENSE FOG ADVISORY REMAINS IN EFFECT FOR SOUTHEAST ALABAMA THIS MORNING... ...THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS TODAY ACROSS SOUTHEAST ALABAMA...SOUTHWEST GEORGIA...AND THE FLORIDA PANHANDLE AND BIG BEND... A WARM FRONT ALONG THE FLORIDA BORDER WILL LIFT NORTH ACROSS SOUTHEAST ALABAMA AND SOUTHWEST GEORGIA. TO THE NORTH OF THIS FRONT...AREAS OF DENSE FOG WILL PERSIST THROUGH MID TO LATE MORNING. VISIBILITY WILL BE RESTRICTED TO ONE QUARTER MILE IN MANY LOCATIONS ACROSS SOUTHEAST ALABAMA AND SOUTHWEST GEORGIA UNTIL THE WARM FRONT PASSES AND THE FOG LIFTS. THUNDERSTORMS WILL DEVELOP THIS MORNING IN THE UNSTABLE AIR MASS TO THE SOUTH OF THE WARM FRONT AND OUT AHEAD OF A COLD FRONT APPROACHING FROM THE MISSISSIPPI DELTA REGION. ALTHOUGH WIND SHEAR WILL GRADUALLY DIMINISH ACROSS OUR REGION LATER TODAY...ENOUGH WIND SHEAR WILL REMAIN TO PROVIDE THE POTENTIAL FOR DAMAGING WIND GUSTS IN SOME OF THE STRONGER THUNDERSTORMS. THE COLD FRONT WILL MOVE ACROSS THE REGION LATER THIS EVENING AND THUNDERSTORMS WILL MOVE AWAY TO THE EAST. SPOTTER ACTIVATION IS POSSIBLE THROUGH THIS EVENING.
The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 24, 6:20 AM CST | Tornado Warning | TAE | Geneva | 40 min |
| Dec 24, 6:59 AM CST | Tornado Warning | TAE | Houston | 31 min |
| Dec 24, 7:19 AM CST | Tornado Warning | TAE | Dale, Henry | 41 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 1997Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.